Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Apr 17, 2007, 7:39 PM MDT for Granite County, Montana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2007, 7:39 PM MDT (01:39 UTC)
- Expired
- Apr 17, 2007, 8:11 PM MDT
- In force
- 32 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Granite County, MT
The radar
The Missoula radar (KMSX), 94 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 7:48 PM MDT | HAIL 0.75 | 1 Ssw Philipsburg, MT | STORM SPOTTER REPORTED PENNY SIZED HAIL IN PHILLIPSBURG AT 748 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1907 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 180140
SVRMSO
MTC039-180230-
/O.NEW.KMSO.SV.W.0002.070418T0139Z-070418T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
739 PM MDT TUE APR 17 2007
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 830 PM MDT.
* AT 734 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
PHILIPSBURG...OR ABOUT 21 MILES NORTHWEST OF ANACONDA...AND WAS
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PHILIPSBURG AROUND 745 PM MDT.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4627 11348 4668 11313 4671 11309 4671 11304
4646 11305 4638 11303 4623 11304 4622 11320
4621 11329 4618 11329
$$
HENRY2 follow-up statements
000
WWUS55 KMSO 180155
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
754 PM MDT TUE APR 17 2007
MTC039-180230-
/O.CON.KMSO.SV.W.0002.000000T0000Z-070418T0230Z/
GRANITE MT-
754 PM MDT TUE APR 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR EASTERN GRANITE COUNTY...
* AT 751 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM THAT HAS A HISTORY OF PRODUCING PENNY SIZED HAIL. THIS
STORM WAS LOCATED NEAR PHILIPSBURG...OR ABOUT 21 MILES SOUTH OF
DRUMMOND...AND WAS MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PRINCETON AND MAXVILLE AROUND 800 PM MDT...
HALL AROUND 820 PM MDT...
NEW CHICAGO AROUND 825 PM MDT.
LAT...LON 4627 11348 4668 11313 4671 11309 4671 11304
4646 11305 4638 11303 4623 11304 4622 11320
4621 11329 4618 11329
$$
HENRY000
WWUS55 KMSO 180211
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
810 PM MDT TUE APR 17 2007
MTC039-180220-
/O.CAN.KMSO.SV.W.0002.000000T0000Z-070418T0230Z/
GRANITE MT-
810 PM MDT TUE APR 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANITE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PRODUCED PENNY SIZED HAIL NEAR
PHILIPSBURG HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE
SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 4627 11348 4668 11313 4671 11309 4671 11304
4646 11305 4638 11303 4623 11304 4622 11320
4621 11329 4618 11329
$$
HENRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:06 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 17, 4:06 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
406 PM MDT TUE APR 17 2007
.UPDATE...JUST ISSUED A ZONE UPDATE TO ADD ISOLATED THUNDERSTORMS
INTO THE FORECAST NEAR LOST TRAIL PASS AND OVER LEMHI COUNTY.
LATEST SATELLITE DATA SHOWS GOOD CLEARING OVER ACROSS EAST CENTRAL
IDAHO. INFRARED SATELLITE IMAGERY SHOWS SOME COOLING CLOUD TOPS
(WHICH ARE INDICATIVE OF DEEPENING CONVECTION) AS WELL. LIGHTNING
PLOTS SHOW 3 STRIKES HAVING JUST NOW OCCURRED A ONLY COUPLE OF
MILES NORTH OF SALMON.
THE REST OF THE FORECAST APPEARS TO BE RIGHT ON TRACK. LATEST 18Z
MODEL RUNS APPEAR TO HAVE A GOOD HANDLE ON THE INSTABILITY AXIS
OVER THE AFFECTED AREA...SO EXPECT FOR THE ISOLATED ACTIVITY TO
END BY LATE EVENING JUST BEFORE THE MAIN (WINTER) EVENT BEGINS.
&&
.PREV DISCUSSION... /ISSUED 243 PM MDT TUE APR 17 2007/
DISCUSSION...A POTENT WEATHER SYSTEM WILL MOVE THROUGH THE
NORTHERN ROCKIES OVER THE NEXT 36 HOURS. AN UPPER LEVEL WAVE AHEAD
OF THE MAIN SYSTEM WILL KEEP SHOWERS OVER THE REGION THIS EVENING.
THEN THE MAIN TROUGH WILL SLOWLY MOVE INTO THE NORTHERN ROCKIES
OVERNIGHT. THIS SYSTEM IS A SLOW MOVER AND HAS A FORECASTED TRACK
THAT IS INDICATIVE OF A GOOD SNOW PRODUCER FOR SOUTHWEST MONTANA AND
AREAS ALONG THE DIVIDE. THE WATCH THAT WAS PREVIOUSLY ISSUED HAS
BEEN UPGRADED TO HEAVY SNOW WARNINGS TONIGHT THROUGH WEDNESDAY EVENING.
PLEASE SEE GTFWSWMSO FOR DETAILS.
THE DYNAMICS ASSOCIATED WITH THIS SYSTEM WILL MAKE FOR A TOUGH
FORECAST FOR THE CENTRAL AND SOUTHERN VALLEYS OF WESTERN MONTANA...ESPECIALLY
MISSOULA AND BITTERROOT VALLEYS. THEY ARE IN A GOOD WRAP AROUND
POSITION...HOWEVER NOT SURE THERE WILL BE ACCUMULATING SNOW ON THE
LOWEST VALLEY FLOORS. COULD SEE UP TO AN INCH ON THE GRASSY
SURFACES...BUT BELIEVE THE ROADS WILL REMAIN WET...EXCEPT UNDER
HEAVIER BANDS. THE FOOTHILLS OF THE MISSOULA AND BITTERROOT VALLEYS
COULD SEE UP TO 3 INCHES THROUGH WEDNESDAY.
THE BEST DYNAMICS WITH THE MAIN LOW WILL PUSH OFF TO THE SOUTHEAST
WEDNESDAY EVENING SO MOST HEADLINES ARE ANTICIPATED TO END THEN.
HOWEVER...LOW LEVEL UPSLOPE FLOW AND DIFFLUENT FLOW ALOFT OVER THE
PARK IS EXPECTED TO KEEP ACCUMULATING SNOW GOING AT LEAST UNTIL
MIDNIGHT.
TEMPERATURES THROUGH THE PERIOD WILL BE TRICKY AS AREAS UNDER MOST
PERSISTENT PRECIPITATION WILL HAVE A TOUGH TIME WARMING MORE THAN
A FEW DEGREES. THEREFORE...THERE WILL BE A GOOD NORTH TO SOUTH
SPLIT IN TEMPERATURES ACROSS WESTERN MONTANA...WITH WARMER
TEMPERATURES IN THE NORTH AND COLDER TEMPERATURES SOUTH.
BY THURSDAY A BROAD UPPER LEVEL TROUGH WILL ENCOMPASS MUCH OF THE
WESTERN UNITED STATES. THE LOW PRESSURE SYSTEM WHICH BROUGHT WINTER
WEATHER TO MUCH OF WESTERN MONTANA AND CENTRAL IDAHO WEDNESDAY WILL
BE SITUATED OVER EASTERN MONTANA. SCATTERED SHOWERS WILL REMAIN
POSSIBLE OVER WESTERN MONTANA THROUGHOUT THE DAY ON THURSDAY AS
COOL...NORTHERLY FLOW WRAPS MOISTURE AROUND THE EXITING WEATHER
SYSTEM. YET ANOTHER UPPER LEVEL LOW WITHIN BROAD TROUGHING WILL
MOVE ON SHORE OVER NORTHERN CALIFORNIA FRIDAY. FORECAST MODELS
CONTINUE TO TAKE THE BULK OF THIS SYSTEM SOUTH THROUGH THE GREAT
BASIN LEAVING THE NORTHERN ROCKIES UNDER WEAKER AND SOMEWHAT DRIER
TROUGHING. UNDER THIS PATTERN WIDELY SCATTERED CONVECTIVE SHOWERS
CANNOT BE RULED OUT DURING THE AFTERNOON.
THE FORECAST THROUGH THIS WEEKEND IS FOR NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES AS WE REMAIN UNDER AN ACTIVE SPRING TIME WEATHER
PATTERN. FORECAST MODELS CONTINUE TO SUGGEST THE NEXT WEATHER SYSTEM
WILL IMPACT THE NORTHERN ROCKIES WITH RAIN AND HIGH MOUNTAIN SNOW
BEGINNING SATURDAY AND CONTINUE THROUGH MONDAY.
AVIATION...SHOWERS THIS EVENING WILL GIVE WAY TO MORE WIDESPREAD
STRATIFORM PRECIPITATION WITH LOWERING CEILINGS THROUGH WEDNESDAY.
MAINLY THE CENTRAL AND SOUTHERN TERMINALS AND ROUTES WILL BE
AFFECTED. PLEASE SEE APPROPRIATE TAFS AND TWEBS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 3 AM TO 6 PM MDT WEDNESDAY FOR
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION.
HEAVY SNOW WARNING UNTIL 6 PM MDT WEDNESDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
HEAVY SNOW WARNING FROM 3 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
NIGHT FOR WEST GLACIER REGION.
ID...HEAVY SNOW WARNING UNTIL 5 PM PDT WEDNESDAY FOR SOUTHERN
CLEARWATER MOUNTAINS.
HEAVY SNOW WARNING FROM 9 PM THIS EVENING TO 6 AM MDT WEDNESDAY
ABOVE 6000 FEET FOR EASTERN LEMHI COUNTY-WESTERN LEMHI
COUNTY.
&&
UPDATE...HENRY
PREVIOUS DISCUSSION....MEAD/DICKERSON
AVIATION...MEADThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:35 PM MDT | Snow Advisory | MSO | Granite, Lake, Missoula, Powell, Ravalli | 4 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.